Tags

Type your tag names separated by a space and hit enter

Latex: a cause of allergic contact eczema in users of natural rubber gloves.
J Am Acad Dermatol 1998; 39(1):36-42JA

Abstract

BACKGROUND

Latex is a common cause of contact urticaria in glove users. We recently found that 1.2% of patients attending a contact dermatitis investigation unit had delayed type hypersensitivity to latex as a cause of eczema.

OBJECTIVE

We reassessed the relevant contact allergens in users of natural rubber gloves with hand dermatitis. Particular emphasis was placed on allergens not included in the standard patch test series.

METHODS

Consecutive natural rubber glove users with hand dermatitis were investigated for the presence of contact dermatitis and urticaria.

RESULTS

One hundred seventeen consecutive patients were tested. The American standard series missed 34% and the European 40% of patients with positive patch test reactions to rubber related chemicals. Six percent of patients (20% of those with a positive reaction) demonstrated delayed type hypersensitivity to latex, often in the absence of other relevant contact allergens and contact urticaria to latex.

CONCLUSION

Latex is a relatively common cause of allergic contact eczema in the absence of contact urticaria. Latex should be included in a rubber series for screening patients with hand dermatitis who are glove users.

Authors+Show Affiliations

Department of Dermatology, The General Infirmary at Leeds, United Kingdom.No affiliation info available

Pub Type(s)

Journal Article

Language

eng

PubMed ID

9674395

Citation

Wilkinson, S M., and R Burd. "Latex: a Cause of Allergic Contact Eczema in Users of Natural Rubber Gloves." Journal of the American Academy of Dermatology, vol. 39, no. 1, 1998, pp. 36-42.
Wilkinson SM, Burd R. Latex: a cause of allergic contact eczema in users of natural rubber gloves. J Am Acad Dermatol. 1998;39(1):36-42.
Wilkinson, S. M., & Burd, R. (1998). Latex: a cause of allergic contact eczema in users of natural rubber gloves. Journal of the American Academy of Dermatology, 39(1), pp. 36-42.
Wilkinson SM, Burd R. Latex: a Cause of Allergic Contact Eczema in Users of Natural Rubber Gloves. J Am Acad Dermatol. 1998;39(1):36-42. PubMed PMID: 9674395.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Latex: a cause of allergic contact eczema in users of natural rubber gloves. AU - Wilkinson,S M, AU - Burd,R, PY - 1998/7/23/pubmed PY - 1998/7/23/medline PY - 1998/7/23/entrez SP - 36 EP - 42 JF - Journal of the American Academy of Dermatology JO - J. Am. Acad. Dermatol. VL - 39 IS - 1 N2 - BACKGROUND: Latex is a common cause of contact urticaria in glove users. We recently found that 1.2% of patients attending a contact dermatitis investigation unit had delayed type hypersensitivity to latex as a cause of eczema. OBJECTIVE: We reassessed the relevant contact allergens in users of natural rubber gloves with hand dermatitis. Particular emphasis was placed on allergens not included in the standard patch test series. METHODS: Consecutive natural rubber glove users with hand dermatitis were investigated for the presence of contact dermatitis and urticaria. RESULTS: One hundred seventeen consecutive patients were tested. The American standard series missed 34% and the European 40% of patients with positive patch test reactions to rubber related chemicals. Six percent of patients (20% of those with a positive reaction) demonstrated delayed type hypersensitivity to latex, often in the absence of other relevant contact allergens and contact urticaria to latex. CONCLUSION: Latex is a relatively common cause of allergic contact eczema in the absence of contact urticaria. Latex should be included in a rubber series for screening patients with hand dermatitis who are glove users. SN - 0190-9622 UR - https://www.unboundmedicine.com/medline/citation/9674395/Latex:_a_cause_of_allergic_contact_eczema_in_users_of_natural_rubber_gloves_ L2 - https://linkinghub.elsevier.com/retrieve/pii/S0190-9622(98)70399-8 DB - PRIME DP - Unbound Medicine ER -